Antibiotics and stomach ache

On day 3 of antibiotics for this weird infection - it can't be over quickly enough!

Though I'm taking probiotics and eating yoghurt, for some reason I have a nasty stomach-ache, starting yesterday. I don't have an upset stomach, it's working fine, it just really hurts and I had a very disturbed night (though admittedly much of that was lung-related - I should have taken more reliever before I went to bed as I was pretty SOB all night).

I've looked up remedies online and have found some possibly useful things, but a lot of them seem to assume you also have an upset stomach. I'm not sure exactly what the cause of this is but I think it must be related to the antibiotics given the timing, and as I'm sure there must be plenty of you on here who are often on antibs I wondered if anyone else has had this issue and if so how you helped it.

Thanks! ugh stupid lungs, now they're managing to create havoc elsewhere.

EDIT: spoke too soon about no upset stomach! (sorry for TMI). I'd take Imodium or something but not sure if I should be adding anything more to all the stuff going into my stomach.

7 Replies

  • Sounds like an allergic reaction to the antibiotics. Perhaps you should mention it to your GP just in case?

  • Philomela, it could be that the antibiotic doesn't agree with you. I had one years ago that made me feel sick all the time. Do you use the probiotic all the time anyway? I only ask because I felt iffey all the time when I tried it.

    Hope you feel better soon.

  • I've just read that back and I hope I don't have to pay anybody for the use of the phrase 'all the time'. Where was my brain?

  • lol Annista, pretty sure that one is not copyrighted. I know the feeling though...

    Last time I had amoxicillin I took no probiotics and got an upset stomach (didn't know it was something I should do, I wasn't on here then and the GP however good never mentioned it!).

    When I googled it looking for home remedies I found lots of places saying it was an expected side effect that goes away and to take probiotics, so hopefully not a bad reaction. Crossed fingers it seems to be easing now - I hope as I don't want another night like the last being SOB AND with stomach pains! One at a time please lol and preferably neither.

    Have to say I don't feel brilliant but that's not the antibiotics; I woke up on Ssturday feeling like that before I'd had any so I suspect it's whatever's making me need the antibiotics that's doing that.

    I will press on and finish the course as I don't want to contribute to antibiotic resistance. Just hoping I actually do have a bacterial infection as I will be seriously annoyed if I've had this for no reason...not that I'm likely to find out.

    btw I'm on one Boots probiotic capsule a day - that's what the packet says to take. I'm also having an Activia yoghurt or two every day.

  • Have had rather a few courses of antibiotics over the last year and never had GP or consultant mention probiotics. It is likely that there is no evidence showing the need as per more recent recommendations re taking the pill generally now ok without extra precautions. Am fairly sure i remember seeing recently in a BMJ (British Medical Journal) article, that after a meta-analysis “there is an absence or insufficiency of high quality evidence to support routine use of probiotics to prevent antibiotic associated diarrhoea in all people, regardless of age, comorbidity, and care setting”…..hence do not recommend the routine use of probiotics.

    It is not an allergic reaction however which would be a hives/urticaria skin rash and so on but a recognised side-effect. Can't take penicillin antibiotics for this reason. Have been lucky myself and not had stomach problems even with clindamycin which isn't prescribed by GPs here at least. Not sure on the immodium question.

    I am not a doctor, this is my experience as a patient and health professional.

    Best to mention it anyway when you're next in and go back/phone them if it gets worse.

  • I am allergic to an awful lot of antibiotics. the one they usually give me is Ethroymacin but i can only take that in suspension form and not tablet as the tablet is bound with somthing that upsets me and makes me feel really sick. Of course i am allergic to penicillian as well which is a real pain.

    As far as probiotic, it can be any yogurt providing it is live. Some yogurts are artificially made and don't actually contain live cultures which line your stomach. i ate mountains of them when i was a child in hospital as i was given bucketfulls of antibiotics etc just after a major heart op.

    Hope this helps

  • Thanks!

    TJ - interesting, hadn't realised as even some of the the non-anecdotal 'regular' health sites were recommending probiotics I think. Presumably they just haven't all caught up.

    Will keep on having the yoghurt anyway - Lola, checked and it is live as I wasn't sure either about some brands. But Activia does and Actimel does as well - figure a yoghurt or two a day won't do any harm and it's always possible it might help anyway. Not sure about the probiotic capsules though; bought those as there was another thread on here with ppl saying they had managed to avoid the usual stomach complaints taking them, but it's not really worked for me!

    Think I'll leave the Imodium as leaflet suggests to...

    I'm cautiously optimistic as it *seems* to have got better - really hoping it was just something that comes at the beginning and doesn't last the whole course.

You may also like...